Levaquin-Induced Tinnitus Baffling ENTs — Hoping Someone Here May Have Some Ideas

Discussion in 'Introduce Yourself' started by bob_smith, Apr 25, 2019.

    1. bob_smith

      bob_smith Member

      Tinnitus Since:
      09/2018
      Cause of Tinnitus:
      Levaquin
      Hi

      This turned out to be really long and I'm not even sure this is the correct forum. Sorry, I've tried to summarize as best I can but it turns out when you've been to a half-dozen doctors there ends up being a lot to mention. At this point I'm starting to give up on doctors and would greatly appreciate any information or suggestions anyone might have

      tl;dr (well, best I can manage): ENT prescribed Levaquin for chronic sinusitis without actually doing any tests. Resulted in right ear periodically feeling kinds blocked with accompanying tinnitus (steady tone). Can mostly relieve by rapidly opening ("popping") my jaw, valsalva doesn't help, feels like it's doing the opposite. Been to 4 other ENTs and a dentist for TMJ evaluation since with no conclusive results except they all agree Levaquin shouldn't have caused this since it isn't supposed to be ototoxic. Had the following done:
      • CT scan of head and sinuses. Showed no issues with ear bones or fluid in ears. Did show moderate maxillary sinus cysts (~2cm) and complete blockage of front of maxillary sinuses to nasal passage.
      • Bacterial and fungal culture which came back negative.
      • Audiogram with tympanogram. Showed no hearing loss beyond the expected as compared to an audiogram 5 years ago. Tympanogram showed nothing abnormal.
      • 9 day tapering course of Prednisone starting at 60 mg/day. Did not notice any changes.
      • TMJ evaluation showed nothing abnormal.
      • Multiple endoscopic examinations of nose and ears. The Eustachian tube appears to be functioning well, definitely not patulous according to one ENT. Only thing noted is right eardrum seems to take a bit longer to deflate after the valsalva than the left.
      The ENTs have suggested:
      • One suggested surgery to open sinus passages and remove cysts. The other three all think the cysts and sinusitis are unrelated to the ear issue due to location of the cysts and how fast the symptoms developed.
      • One suggested a diuretic (acetazolamide) with a low sodium diet and another audiogram in 6 weeks. I'm not thrilled since the diuretic lists tinnitus as a potential side effect.
      • One suggested cutting a small incision in the eardrum (myringotomy) to see if that helped. Problem is there is potential for it not to heal or make things worse or cause other problems.

      Unfortunately that's as brief a summary as I can manage. All of the ENTs say they don't know what is wrong but offer something to try in the hopes that it may help. But it seems too much like just guessing for me to really be comfortable. I'll elaborate on a few points below if anyone is still reading. But if anything I've written so far sounds familiar or you have any ideas please let me know anyway.

      I am fairly certain the initial cause was the Levaquin. This is because I took it for 6 days and very shortly after I woke up the morning of the 7th I developed a very loud ringing in my right ear and the feeling like I was on an airplane and could not clear it. I did not take any more of the Levaquin and by the evening could at least get it to the point where I could go to sleep. During the course of the next week things improved where the blocked feeling got less frequent and easier to reduce. The ringing also reduced in volume. But things never got back to normal. And I've been in that state ever since.

      The feeling in the right ear is somewhat like being on an airplane but not really the same. For starters the hearing does not seem to be affected like on a plane. It's somewhat difficult to describe because “fullness” isn't quite right. It's more like I'm stretching a membrane that is blocking something. It loosens which relieves the symptoms but never really seems to pop. Trying the valsalva maneuver makes the ears feel like they are filling up in a slightly different way. Like it is the opposite of what I am trying to accomplish.

      Again since none of the doctors really seem to have much in the way of ideas if anyone else out there does I'd deeply appreciate it.
       

Share This Page

Loading...